Drug Overdose

A drug overdose is when too much of a drug or mix of drugs enters the body. When this happens, the body may lose the ability to control breathing, heart rate, and body temperature. Not everyone who overdoses will die, but there can be long-term impacts from overdose, such as brain damage from lack of oxygen.

In Manitoba, overdose from all drugs is a growing concern.

Although overdose is not a new problem, changes in the illegal drug market over the last few years have made overdose a bigger problem.

Naloxone kits

Naloxone is an antidote to opioid overdose. During an overdose, it can be injected into a muscle. This can temporarily reverse the effects of opioid drugs. Naloxone has no effect on drugs that are not opioids.

People who are at risk of opioid overdose may access free take-home-naloxone kits and get overdose recognition and response at participating distribution sites. These sites can be found on the interactive map at the Street Connections website.

Please contact the distribution sites directly for operating hours and details of service.

Naloxone kits and overdose recognition and response training is available for purchase at a number of community pharmacies. You can find a list of these pharmacies at the College of Pharmacists of Manitoba website.

The Street Connections website has links to helpful videos demonstrating overdose recognition and response, including the administration of naloxone:

View these and other videos here.